Israel Journal of Mathematics

, Volume 164, Issue 1, pp 303–315 | Cite as

Jacobians with a vanishing theta-null in genus 4



In this paper we prove a conjecture of Hershel Farkas [11] that if a 4-dimensional principally polarized abelian variety has a vanishing theta-null, and the Hessian of the theta function at the corresponding 2-torsion point is degenerate, the abelian variety is a Jacobian.

We also discuss possible generalizations to higher genera, and an interpretation of this condition as an infinitesimal version of Andreotti and Mayer’s local characterization of Jacobians by the dimension of the singular locus of the theta divisor.


Modulus Space Modular Form Theta Function Abelian Variety Tangent Cone 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A. Andreotti and A. L. Mayer, On period relations for abelian integrals on algebraic curves, Annali della Scuola Normale Superiore di Pisa (3) 21 (1967), 189–238.MathSciNetMATHGoogle Scholar
  2. [2]
    E. Arbarello, M. Cornalba, P. A. Griffiths and J. Harris, Geometry of algebraic curves. Vol. I., Grundlehren der mathematischen Wissenschaften, 267, Springer-Verlag, New York 1985.MATHGoogle Scholar
  3. [3]
    A. Beauville, Prym varieties and the Schottky problem, Inventiones Mathematicae 41 (1977), 149–196.CrossRefMathSciNetMATHGoogle Scholar
  4. [4]
    D. Bertrand and W. Zudilin, On the transcendence degree of the differential field generated by Siegel modular forms, Journal für die Reine und Angewandte Mathematik 554 (2003), 47–68.CrossRefMathSciNetMATHGoogle Scholar
  5. [5]
    S. Casalaina-Martin, Cubic threefolds and abelian varieties of dimension five. II, Mathematische Zeitschrift, to appear.Google Scholar
  6. [6]
    O. Debarre, Sur les variétés abéliennes dont le diviseur thêta est singulier en codimension 3, Duke Mathematical Journal 56 (1988), 211–273.MathSciNetGoogle Scholar
  7. [7]
    O. Debarre, Le lieu des variétés abéliennes dont le diviseur thêta est singulier a deux composantes, Annales Scientifiques de l’ÉNS 25 (1992), 687–708.MathSciNetMATHGoogle Scholar
  8. [8]
    O. Debarre, The Schottky problem: an update, in Current topics in complex algebraic geometry (Berkeley, CA, 1992/93), Mathematical Sciences Research Institute Publications 28, Cambridge University Press, Cambridge, 1995, pp. 57–64.Google Scholar
  9. [9]
    R. Donagi, The tetragonal construction, American Mathematical Society. Bulletin, 4 (1981), 181–185.CrossRefMathSciNetMATHGoogle Scholar
  10. [10]
    L. Ein, and R. Lazarsfeld, Singularities of theta divisors and the birational geometry of irregular varieties. Journal of the American Mathematical Society 10 (1997) 1, 243–258.CrossRefMathSciNetGoogle Scholar
  11. [11]
    H. Farkas, Vanishing thetanulls and Jacobians, in The geometry of Riemann surfaces and abelian varieties, Contemporary Mathematics, 397, American Mathematical Society, Providence, RI, 2006, pp. 37–53.Google Scholar
  12. [12]
    H. Farkas and H. Rauch, Period relations of Schottky type on Riemann surfaces, Annals of Mathematics 92 (1970), 434–461.CrossRefMathSciNetGoogle Scholar
  13. [13]
    E. Freitag, Singular Modular Forms and Theta Relations, Lecture Notes in Mathematics, 1487, Springer-Verlag, Berlin 1991.MATHGoogle Scholar
  14. [14]
    B. van Geemen and G. van der Geer, Kummer varieties and the moduli spaces of abelian varieties, American Journal of Mathematics 108 (1986), 615–641.CrossRefMathSciNetMATHGoogle Scholar
  15. [15]
    B. van Geemen, The Schottky problem and second order theta functions, in Workshop on Abelian Varieties and Theta Functions (Morelia, 1996), Aportaciones Matemáticas: Investigación 13 Sociedad Matematica Mexicana, México, 1998, pp. 41–84.Google Scholar
  16. [16]
    M. Green, Quadrics of rank four in the ideal of the canonical curve, Inventiones Mathematicae 75 (1984), 85–104.CrossRefMathSciNetMATHGoogle Scholar
  17. [17]
    S. Grushevsky, R. Salvati Manni, Two generalizations of Jacobi’s derivative formula, Mathematical Research Letters, 12 (2005), 921–932MathSciNetMATHGoogle Scholar
  18. [18]
    J.-I. Igusa, Theta functions, Die Grundlehren der mathematischen Wissenschaften, Band 194, Springer-Verlag, New York-Heidelberg, 1972.MATHGoogle Scholar
  19. [19]
    J.-I. Igusa, On the irreducibility of Schottky’s divisor, Journal of the Faculty of Science, University Tokyo, Sect. I A 28 (1981), 531–545.MathSciNetMATHGoogle Scholar
  20. [20]
    E. Izadi, The geometric structure of A 4, the structure of the Prym map, double solids and Γ 00-divisors, Journal für die Reine und Angewandte Mathematik 462 (1995), 93–158.MathSciNetMATHCrossRefGoogle Scholar
  21. [21]
    G. Kempf, On the geometry of a theorem of Riemann, Annals of Mathematics 98 (1973), 178–185.CrossRefMathSciNetGoogle Scholar
  22. [22]
    D. Mumford, Tata lectures on theta. II: Jacobian theta functions and differential equations. Progress in Mathematics, 43. Birkhäuser, Boston-Basel-Stuttgart.Google Scholar
  23. [23]
    R. Salvati Manni, On Jacobi’s formula in the not necessarily azygetic case, American Journal of Mathematics 108 (1986), 953–972.CrossRefMathSciNetMATHGoogle Scholar
  24. [24]
    R. Smith and Varley Components of the locus of singular theta divisors of genus 5, Algebraic geometry, Sitges (Barcelona), 1983, Lecture Notes in Mathematics, 1124, Springer, Berlin, 1985, pp. 338–416.CrossRefGoogle Scholar

Copyright information

© The Hebrew University of Jerusalem 2008

Authors and Affiliations

  1. 1.Mathematics DepartmentPrinceton UniversityPrincetonUSA
  2. 2.Dipartimento di MatematicaUniversità “La Sapienza”RomaItaly

Personalised recommendations